Kansas, 2011

Hail in Kansas, March 19, 2011

March 19, 2011 · NWS TOP · 14 events in 7 counties and zones

During the late morning hours on March 19th, a round of elevated thunderstorms formed across east central Kansas. Aside from a few reports of severe hail and heavy rain, these storms moved through with rather insignificant impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the late morning hours on March 19th, a round of elevated thunderstorms formed across east central Kansas. Aside from a few reports of severe hail and heavy rain, these storms moved through with rather insignificant impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 19, 5:49 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 19, 5:49 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT SAT MAR 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

EASTERLY FLOW ON THE WESTERN SIDE OF HIGH PRESSURE OVER THE GREAT
LAKES HAS BROUGHT COOLER TEMPS TO THE AREA IN THESE OVERNIGHT
HOURS. FRONT HAS PUSHED SOUTHWARD THROUGH OKLAHOMA AND UP AGAINST
THE FRONT RANGE OF THE ROCKIES.

ENERGY MOVES OUT OF THE SOUTHWESTERLY FLOW ALOFT AND INTO KS
TODAY INTO TONIGHT...BRINGING WITH IT INCREASED MID LEVEL WINDS
AND ISENTROPIC LIFT. EXPECT TO SEE SHOWERS DEVELOP MORNING...AND
BECOME SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON AS
INSTABILITY GETS A CHANCE TO INCREASE TO A FEW HUNDRED J/KG. HAVE
KEPT HIGHER QPF AMOUNTS ALONG/SOUTH OF INTERSTATE 35 WHERE FOCUS
FOR PRECIP IS BETTER. WARM AIR ADVECTION CONTINUES THROUGHOUT THE
DAY AND NIGHT...WITH OVERNIGHT LOWS IN THE 50S EXPECTED TONIGHT.
WAVE PUSHES EASTWARD AND BUILDS IN A STRONGER MID LEVEL CAP AND
MORE WARM AIR ALOFT...AND WITH A WARM STARTING POINT EXPECT TO SEE
TEMPS WELL INTO THE MIDDLE 70S ON SUNDAY. LATE DAY MID LEVEL
THERMAL RIDGE MAY BUMP UP HIGHS EVEN A FEW MORE DEGREES THAN
CURRENTLY FORECAST. REMOVED RAIN CHANCES FOR SUNDAY DAYTIME HOURS
WITH BUILDING CAP.

WEAK WAVE MOVING ACROSS THE NORTHERN STATES MAY PUSH FRONT BACK TO
THE SOUTH THAT HAD LIFTED INTO NEBRASKA ON SUNDAY...AND WILL CARRY
A SLIGHT CHANCE FOR PRECIP ON SUNDAY NIGHT NORTH OF I70 AS LLJ
LIFTS OVER FRONTAL BOUNDARY. WARM TEMPS CONTINUE INTO MONDAY AND
SOUTHERLY WINDS ON THE INCREASE. PASSAGE OF THE UPPER TROF ON
TUESDAY WITH DRYLINE MOVING INTO THE AREA AND BETTER SYNOPTIC LIFT
BODES WELL FOR KEEPING THUNDER IN THE FORECAST FOR THE TUESDAY
TIMEFRAME. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH AMPLE
WIND SHEAR AND A FEW HUNDRED JOULES OF INSTABILITY TO WORK WITH
ESPECIALLY IF THE FRONT COMES THROUGH TUESDAY LATE AFTERNOON.

TROF PASSAGE WOULD BRING COOLER TEMPERATURES FOR WEDNESDAY AND
THURSDAY WITH HIGHS IN THE 60S FOR WEDNESDAY THEN DOWN INTO THE
50S THURSDAY AS STRONGER PUSH BRINGS INCREASING COLD AIR ADVECTION
SOUTHWARD. 67

&&

.AVIATION...

A WARM FRONT NEAR THE KANSAS/OKLAHOMA STATE LINE WILL LIFT NORTH
THROUGH THE TAF PERIOD. CEILINGS WILL LOWER AND SHOWERS AND
THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. SURFACE WINDS WILL
SHIFT FROM THE EAST AHEAD OF THE FRONT TO THE SOUTHEAST WITH
FRONTAL PASSAGE. CEILINGS AND VISIBILITIES COULD BE REDUCED TO
IFR CATEGORY AFTER 23Z NEAR SHOWERS AND THUNDERSTORMS. FURTHER
TAFS WILL REFINE TIMING OF POTENTIAL IFR CONDITIONS CLOSER TO
CONVECTION INITIATION.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 19, 7:38 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 AM CDT SAT MAR 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-201345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
838 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY
NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE
STORMS ON TUESDAY MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 19, 8:56 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CDT SAT MAR 19 2011

KSZ054-058-191545-
COFFEY-LYON-
956 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON AND SOUTHERN COFFEY
COUNTIES...

THROUGH 1045 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHERN LYON AND SOUTHERN
COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
VERY HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OLPE...GRIDLEY...HARTFORD...JOHN REDMOND RESERVOIR...BURLINGTON AND
NEW STRAWN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3816 9596 3816 9635 3828 9636 3835 9591
      3819 9555 3803 9585 3803 9595
TIME...MOT...LOC 1455Z 227DEG 25KT 3804 9607
Special weather statement, Mar 19, 9:00 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 AM CDT SAT MAR 19 2011

KSZ035-191600-
DICKINSON-
1000 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...

THROUGH 1100 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...HOPE AND
HERINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3873 9737 3884 9710 3871 9692 3869 9691
      3869 9693 3861 9693 3859 9696 3860 9736
      3860 9737
TIME...MOT...LOC 1500Z 239DEG 30KT 3846 9747
Special weather statement, Mar 19, 9:31 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 AM CDT SAT MAR 19 2011

KSZ058-191600-
COFFEY-
1031 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEY COUNTY...

THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHERN COFFEY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW
STRAWN...COFFEY COUNTY AIRPORT...LEBO...BETO JUNCTION AND WAVERLY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 149 AND 156 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3826 9595 3831 9595 3843 9585 3843 9551
      3836 9550 3815 9582
TIME...MOT...LOC 1531Z 227DEG 24KT 3826 9583
Local storm report, Mar 19, 9:32 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             6 W BURLINGTON          38.19N 95.85W
03/19/2011  E0.88 INCH       COFFEY             KS   LAW ENFORCEMENT

&&

ANDERSON

The radar

The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Coffey

When
March 19, 9:36 AM CST
Where
Coffey County, 3.42 mi SW of Burlington Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.190, -95.850

Hail, Coffey

When
March 19, 9:46 AM CST
Where
Coffey County, 6.41 mi NNW of Halls Summit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.430, -95.730

Officers responded to accidents on I-35 and reported nickel sized hail covering the highway making it slick.

Hail, Coffey

When
March 19, 9:47 AM CST to 9:50 AM CST
Where
Coffey County, 5.46 mi E of Lebo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.410, -95.750

Vehicle accidents were reported along I-35 near Beto Junction.

Hail, Osage

When
March 19, 9:55 AM CST
Where
Osage County, 2.76 mi S of Melvern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.630

Hail, Osage

When
March 19, 10:03 AM CST to 10:04 AM CST
Where
Osage County, 0.54 mi E of Maxon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -95.560

Hail, Franklin

When
March 19, 10:22 AM CST to 10:23 AM CST
Where
Franklin County, 3.45 mi S of Centropolis
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -95.350

The public reported quarter sized hail covering the ground.

Hail, Franklin

When
March 19, 10:25 AM CST
Where
Franklin County, Centropolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -95.350

Hail, Douglas

When
March 19, 10:40 AM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
0.88 in hail
Reported by
Public
Coordinates
38.780, -95.190

Hail, Douglas

When
March 19, 10:52 AM CST
Where
Douglas County, 1.75 mi SW of Eudora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.930, -95.120

Hail, Morris

When
March 19, 10:54 AM CST to 10:55 AM CST
Where
Morris County, 4.67 mi NNE of Council Grove Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -96.480

Hail, Wabaunsee

When
March 19, 11:35 AM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Hail, Douglas

When
March 19, 12:13 PM CST
Where
Douglas County, 3.2 mi SSW of Lake View
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.980, -95.310

Hail, Franklin

When
March 19, 12:47 PM CST
Where
Franklin County, 2.27 mi WNW of Homewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -95.420

Hail, Dickinson

When
March 19, 6:32 PM CST to 6:33 PM CST
Where
Dickinson County, 4.07 mi NNE of Solomon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -97.330

This was a delayed report. The time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287966, 287968, 287973, 287970, 287974, 287976, 287977, 287978, 287981, 287980, 287982, 287983, 287985, 287986.